I am having a few bouts of feeling a fluttering in my chest, I guess this is what they call palpitations. Having had no problems since starting Pred 3 weeks ago I am now finding I am suffering mood swings, extreme tiredness and feeling a bit depressed also noticing a few fine hairs appearing on my usually hairless arms and the backs of my fingers, Yik!! Managing to lose a few pounds now I am watching the carbs as well. I can cope with all the negative bits but the palpitations are worrying me a bit, is it usual to have this with the illness/treatment. My blood pressure seems to be OK 124/64.
Paliptations: I am having a few bouts of feeling a... - PMRGCAuk
This is a sensation I used to describe as a bird fluttering in my chest. I had it off and on for years, even sent by my former doctor for some sort of heart test where I was wired up and walked on a treadmill, but nothing found. This started to get quite bad after I'd been on pred for a couple of years but current doctor dismissed it with her favourite phrase, "I'm not worried about it". For what it's worth this is one of the symptoms which disappeared almost instantly when I increased my salt intake significantly as I was showing signs of salt deficiency and, two years later, has not come back.
But was there a reason why you cut your salt intake? They do say most of us get too much salt in our diet. Turns out if you don't eat prepared foods and cut salt in recipes you cook yourself you might become deficient as it turned out I was taking in less than half the already rather low recommended amount. I only suggest it as a possible reason as it's not one I've ever heard mentioned anywhere and in my case was an additional benefit (among several others) when attempting to get rid of persistent and debilitating morning headaches, which would go away only if I ate something, headache tablets didn't work. Yes, the headaches were gone right away, the very next morning after eating salt!
Perhaps it was the sudden change? It does seem like a bit of a coincidence, doesn't it? Try a moderate amount of real salt (I don't know what lo salt is) and see if it helps. There are calculators on the internet to help you figure out how much salt you are ingesting. When I used one, rather overestimating what I was consuming, I was getting about 900 mg salt a day, and that would have been true probably since I started taking pred (two years before the incident and starting salt again) and cut out a lot of high salt foods, like prepared pizza. Even the rather low recommendation for health is more than twice that (2000 mg).
Also it's important you are getting enough potassium. This is not to be taken by supplement, just make sure your food is supplying enough.
Your post is very interesting
I never used to like salt at all unless it was a little amount hidden in cooking,
however The one symptom I think I may of had before I was diagnosed with PMR (20months ago) was a craving for salt like I was lacking in it, I add a little now and feel better, not sure it was related or not.
Stay safe x
I have masses of salt in my diet and take magnesium tablets and when I had an electrolyte (salt, potassium etc) test at hospital yesterday they said all my levels were absolutely perfect. I even have a packet of pork scratchings most days to up the salt and fat levels. Also my HbA1C has come down loads in the last 6 months due to low carb eating, from 51 to 42. You could ask your GP for an electrolyte test to check your levels. On keto (a strict low carb high fat diet) many people take electrolyte supplements and make sure they drink masses of water too
Electrolyte test - NHS
nhs.uk › conditions › electrolyte-test
An electrolyte test can help determine whether there's an electrolyte imbalance in the body. Electrolytes are salts and minerals, such as sodium, potassium, chloride and bicarbonate, which are found in the blood. They can conduct electrical impulses in the body.
People also ask
What are the symptoms of electrolyte imbalance?
Symptoms of electrolyte disorders
fast heart rate.
convulsions or seizures.
diarrhea or constipation.
It is a listed side effect of pred but by no means everyone suffers them. My palpitations were/are due to the autoimmune part of PMR which has damaged the electrical cells in the heart which leads to tachycardia (fast heart rate) and atrial fibrillation. They actually improve with pred!
As long as you don't feel ill and they only last a few minutes there is probably little to worry about - not least because the chances of getting a doctor to "see" them when they are happening is minimal!!! It took me a few years to get them identified. In the UK the GP told me to call 999 if I had a bad episode that lasted long enough to feel ill - the paramedics have an ECG machine so may manage to catch a record. The two occasions I have done that here I had a dodgy ECG here at home - gone by the time I got to the ED. But I am a known patient so we probably don't worry too much. I was fitted with a pacemaker last year - so now anything wrong can be investigated from that if necessary.
But if you are worried, discuss it with your doctor. If they are only occasional it will be quite difficult to catch with the usual monitoring but it is worth flagging up in case it gets worse.
Just remember that if the doctor says they can't feel anything - these are short-lived episodes and they leave no trace when they aren't happening. It doesn't mean they aren't happening (i.e. it isn't your imagination) nor that they are nothing to worry about ever. Been there, done that - got the pacemaker!
It is horrible that the side effects creep up on you, just when you think, it’s not too bad. The palpitations are a listed side effect but should nevertheless be mentioned to the doctor and if they persist, some checks done. Nothing ever showed up for me.
Sorry that you have what I call the black crow, sitting on your shoulder sometimes. When you think about it, it is a perfectly rational response to what has happened to you lately, never mind the Pandemic. My moods are always worse for fatigue. I absolutely depend on planned, regular naps every day. They keep me sane and repair my mood. At present I am painting skull shaped tee light holders with Mexican Day of the Dead multicoloured designs, I am also going to have a stab at painting portraits of my far away grandchildren. I only mention this, because quiet little activities can absorb me completely and take me right out of the h*ll that can be this illness. I hope you have something like this in your life. It makes a big difference.
Thanks for your reply. I too craft making mini albums to pass the time until I go back to work but even that is too much effort in the last week or so. If I sleep even for half an hour during the day I'm awake into the small hours of the morning so I fight it until 9ish then have an hour with tv in bed then I manage to sleep until 5, at least the pain in my hips doesn't wake me anymore and for that I am very thankful.
Yes, I have had episodes of palpitations, about 12 mths go and was fully investigated, echo cardiogram, stress test etc and all was well. Two months ago after commencing a specizlised exercise program for OA of knees and hips recommended by my Rheumatologist I developed palpitations again with SOBE, nausea and dizziness. Now I am waiting for Cardiologist's appt next week. Needless to say I am now only doing gentle knee exercises at home so I don't stiffen up more. As my pred reduces (5.5) the OA is more obvious and as its winter in Melbourne now the icy mornings dont help!
There is always surprises with these autoimmune diseases. I wonder what's next!
Calm Magnesium Citrate powder was recommended to me by my cardiologist for benign palpitations a number of years ago. This made a significant difference in the frequency of the incidents. That being said, the palpitations became so intense during my high dose prednisone time that I had to have a number of cardiac tests and was prescribed additional medication to control the palpitations. The medication was discontinued once I was able to significantly decrease the prednisone.
All cardiac issues need to addressed by a physician... good luck.
I have experienced this for most of my adult life. Can be caused by side effects of medication, stress, stimulants like caffeine and nicotine. In relation to what your Dr said about gas - this too! This is the most common one for me - I do a big burp and it’s gone! I’ve had varied tests and nothing shows up. It quite common.
Your b/p sounds good. I also had fine fluff growing on the sides of my cheeks and a few hairs on my earlobes but hair thinning on head! Got some facial wax strips which sorted that. As time went on that stopped as dose of pred decreased but then other s/effects kicked in. Well done for cutting ur carbs!
I get them too - did the full work-up with a cardiologist. We eventually traced it to my GP having prescribed a type of thyroid medicine that was not good for my heart AND if she increased my new synthetic thyroid medicine at all, it would start palpitating again - so we keep a very close eye on that and do bloodwork frequently as well. All is well for now. As for hairs on my face, I just shave the edge near my ears, easy.